Hail, McKenzie
- When
- June 29, 4:22 PM MST to 4:25 PM MST
- Where
- McKenzie County, 28.64 mi S of Fairview
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 47.440, -103.940
Thunderstorms developed in the vicinity of a warm front over southwest North Dakota where strong instability and deep layer shear had developed, then spread northeast. Initial storms produced a combination of large hail and strong wind gusts, while later storms produced primarily strong wind gusts resulting in many reports of property damage, particularly near New Town in Mountrail and McKenzie…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
Thunderstorms developed in the vicinity of a warm front over southwest North Dakota where strong instability and deep layer shear had developed, then spread northeast. Initial storms produced a combination of large hail and strong wind gusts, while later storms produced primarily strong wind gusts resulting in many reports of property damage, particularly near New Town in Mountrail and McKenzie counties. The largest hail was the size of golf balls, and occurred in Dunn and McKenzie counties. The strongest wind gust was 84 mph, which occurred near Grassy Butte in McKenzie County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 29, 3:45 PM MST, 37 minutes earlier.
Area Forecast Discussion National Weather Service Bismarck ND 545 PM CDT Mon Jun 29 2020 .MESOSCALE DISCUSSION... Issued at 545 PM CDT Mon Jun 29 2020 Severe thunderstorm potential is rapidly increasing in western ND, with an attendant risk of very large hail and tornadoes. As of 2230 UTC, convective initiation is ongoing in the vicinity of a warm frontal zone from Glendive toward Dickinson. That warm frontal zone is lifting northward, with surface pressure falls and low-level warm air advection per surface observations centered on McKenzie and Dunn Counties late this afternoon. Billow clouds over northwestern ND in visible satellite imagery provide evidence of enhanced low-level SRH shown in RAP-based objective analyses, with 0-1-km SRH around 150 m2/s2 along and north of the warm front. The thermodynamic environment is characterized by MLCAPE of 2000-3000 J/kg, though initial cells may be in an air mass characterized by MLLCL heights close to 1500 m AGL. Right-moving supercell motion vectors toward the north-northeast around 25 kt will eventually take the initial storms, including the supercell in eastern MT, into McKenzie and Williams Counties through 01 UTC, where MLLCL heights are lower, while the partially-sheltered boundary layer is still supportive of enhanced low-level shear in support of a risk of tornadoes. Very large hail will also be an enhanced risk with any sustained mesocyclones given steep midlevel lapse rates and deep-layer shear on the order of 40 kt. Further south, along and south of I-94 in southwestern ND, agitated cumulus and attempts at convective initiation marked by orphan anvils are continuing, and may result in an increasing severe-storm risk by 00 UTC, as well. This may be further aided by confluence in the wind fields which has recently been noted in the warm sector in southwestern ND, as noted by southwest surface winds at Buffalo, SD, and southeast winds at Hettinger, ND. && .SHORT TERM...(This evening through Tuesday) Issued at 308 PM CDT Mon Jun 29 2020 Multiple hazards are in effect, the Heat Advisory to cover the oppressive heat and humidity, and a Flash Flood watch has been issued for portions of western and north central ND for the potential for flash flooding this evening through tomorrow evening. Currently, surface low pressure was situated over northwest South Dakota with strong moisture convergence in southwest ND into east central MT. An area of mid to high level moisture is streaming into the south central this afternoon, and limiting our heating potential for the Heat Advisory. Do expect we might see some thinning of the clouds along the western fringes, plus we have been as high as 98 degrees for a heat index at Bismarck. We may be able to let go a little early, but will let it ride for the time being. Late this afternoon or early this evening still looks favorable for thunderstorm initiation in western ND. Although we are not quite as unstable as yesterday and there may be a larger area of convective inhibition to overcome, there are still some areas of strong pressure falls situated over west central ND, along with a few areas of less CIN over southwest ND and parts of the far northwest. The CAMs have been pretty consistent all day in developing a N-S line of convection in western ND. The latest CAMs may be a little farther west, and a bit later. But nonetheless, there is a larger area of deep layer shear available to storms that develop along the frontal zone. There is some indication that the northern portion of the line may grow upscale and race eastward into the north central. This was moreso on the earlier iterations, but there is still some indication that this could occur. Also, there is also a lot of directional shear over west central ND, so any storms that fire along the boundary, could become supercellular with the potential for tornadoes. Very large hail would also be a possibility. So needless to day, all threats will be in play today. In addition, areas of very heavy rain will be possible with any storms that develop. CIPS analogs are pegged at either the 99.5th percentile, or the Max of all models across the far northern tier counties through Tuesday evening. WPC has the northwest and north central within either a marginal or slight risk of flooding this evening through Tuesday. We decided to highlight this entire area with one watch through Tuesday evening. Convection may also continue into the late evening and early overnight hours, so some areas could see a couple rounds of heavy rain tonight, and this does not take into account Tuesday and Tuesday evening. On Tuesday, the treat for severe weather shifts into central and eastern North Dakota. Again, very warm and unstable will atmosphere will remain along and east of wherever the surface boundary ends up after tonights convection. .LONG TERM...(Tuesday night through Monday) Issued at 308 PM CDT Mon Jun 29 2020 We remains warm through the extended period. The main forecast issue will be timing and placement issues with occasional thunderstorm chances. Except for Wednesday, which is a little cooler, Daytime highs through the extended period will be in the 80s north to 90s south. It still looks like a bit of a break from severe weather Wednesday and Thursday with some drier air pushing into the forecast area. However, we will remain situated along the southern periphery of the westerlies so you can't rule out a thunderstorm any day. Currently our given model blend is showing mainly slight chances of thunderstorms Wednesday daytime through Friday daytime, with chance pops Friday night and through the weekend. This seems reasonable and will stick close to our guidance. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 308 PM CDT Mon Jun 29 2020 Another round of thunderstorms, some strong to severe, beginning late afternoon or early evening in the west and spreading eastward through the night. KDIK, KXWA, and KMOT appear to be the most likely to be impacted with thunderstorms. Less sure about KBIS and KJMS. All TAF sites appear to have another chance of stratus and fog developing late tonight or early Tuesday. && .BIS WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through late Tuesday night for NDZ001>004- 009>012-017>019-021-031-032. Heat Advisory until 8 PM CDT /7 PM MDT/ this evening for NDZ011>013-019>023-025-034>037-042-045>048-050-051. && MESOSCALE...CJS SHORT TERM...TWH LONG TERM...TWH AVIATION...TWH
Hazardous Weather Outlook National Weather Service Bismarck ND 612 PM CDT Mon Jun 29 2020 NDZ001>004-009>012-017>019-021-031-032-302315- Divide-Burke-Renville-Bottineau-Williams-Mountrail-Ward-McHenry- McKenzie-Dunn-Mercer-McLean-Golden Valley-Billings- 612 PM CDT Mon Jun 29 2020 /512 PM MDT Mon Jun 29 2020/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, and southwest North Dakota. .DAY ONE...Tonight Severe thunderstorms are likely in western and north central North Dakota through tonight. Potential hazards include very large hail up to tennis ball size, damaging wind gusts to 70 mph, and tornadoes. A Flash Flood Watch is in effect for west central, northwest, and north central North Dakota through late Tuesday night. Details can be found at weather.gov/bis. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday A few severe thunderstorms are possible in western and central North Dakota again on Tuesday, but the main risk will be along and east of Highway 83 in the central part of the state. .SPOTTER INFORMATION STATEMENT... Weather spotters will be needed through tonight. NDZ005-013-020-022-023-025-034>037-042-045>048-050-051-302315- Rolette-Pierce-Oliver-Sheridan-Wells-Foster-Morton-Burleigh- Kidder-Stutsman-Grant-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey- 612 PM CDT Mon Jun 29 2020 /512 PM MDT Mon Jun 29 2020/ This Hazardous Weather Outlook is for portions of north central North Dakota, south central North Dakota, and southeast North Dakota. .DAY ONE...Tonight There is a chance of thunderstorms tonight across central North Dakota. A few storms may be severe, with the main threat across central North Dakota being damaging winds up to 70 mph. Large hail up to the size of balls is also possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday A few severe thunderstorms are possible in western and central North Dakota again on Tuesday, but the main risk will be along and east of Highway 83 in the central part of the state. .SPOTTER INFORMATION STATEMENT... Weather spotters may be needed tonight and Tuesday. NDZ033-040-041-043-044-302315- Stark-Slope-Hettinger-Bowman-Adams- 512 PM MDT Mon Jun 29 2020 This Hazardous Weather Outlook is for portions of southwest North Dakota. .DAY ONE...Tonight Severe thunderstorms are likely in western and north central North Dakota through tonight. Potential hazards include very large hail up to tennis ball size, damaging wind gusts to 70 mph, and tornadoes. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Chances for thunderstorms Tuesday through Wednesday and some could be severe and with heavy rain, but there remains uncertainty in the timing and location of the greatest risks. .SPOTTER INFORMATION STATEMENT... Weather spotters will likely be needed through tonight. CJS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
519 PM CDT MON JUN 29 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0905 PM TORNADO 5 ENE CARBURY 48.93N 100.45W
06/28/2020 BOTTINEAU ND PUBLIC
EVENT WAS SUNDAY EVENING. CLARIFIES AND ADDS
DETAIL TO LSR SENT SUNDAY INDICATING A TIME
OF 920 PM 7NE CARBURY. SECOND OF 2 TORNADOES
IN THIS LOCATION. ALL DATA IS PRELIMINARY /
ESTIMATED, INCLUDING TIMES. 905 PM TO 910
PM. THIS PROPERTY AND THE ONE TO THE NORTH
OF IT HAD DAMAGE INCLUDING TO A BARN DOOR
AND ROOF, MACHINE SHED, SWING SET AND LARGE
TREES. PRELIMINARY ESTIMATE IS EF1. END OF
PATH / LIFT POINT OF TORNADO NOT YET KNOWN.
NO INJURIES AND NO DEATHS IN EITHER TORNADO.
NWS THANKS RESIDENTS OF THE AREA FOR
SPEAKING WITH US AND FOR THEIR ASSISTANCE.
0900 PM TORNADO 5 ENE CARBURY 48.93N 100.45W
06/28/2020 BOTTINEAU ND PUBLIC
EVENT WAS SUNDAY EVENING. CLARIFIES AND ADDS
DETAIL TO LSR SENT SUNDAY INDICATING A TIME
OF 920 PM 7NE CARBURY. FIRST OF 2 TORNADOES
IN THIS LOCATION. ALL DATA IS PRELIMINARY /
ESTIMATED, INCLUDING TIMES. 900 PM TO 902
PM. NO DAMAGE FROM THIS FIRST TORNADO.
&&
JP MARTINSpecial Weather Statement
National Weather Service Bismarck ND
613 PM CDT Mon Jun 29 2020
NDZ017-018-032-292330-
McKenzie ND-Billings ND-Dunn ND-
613 PM CDT Mon Jun 29 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DUNN...NORTHEASTERN
BILLINGS AND SOUTH CENTRAL MCKENZIE COUNTIES UNTIL 630 PM CDT/530 PM
MDT/...
At 612 PM CDT/512 PM MDT/, strong thunderstorms were located along a
line extending from near Grassy Butte to 6 miles northwest of Manning
to 9 miles northwest of Taylor. Movement was north at 35 mph.
Nickel size hail and wind gusts to 50 mph will be possible with these
storms.
Strong thunderstorms will be near...
Grassy Butte around 515 PM MDT.
Killdeer around 520 PM MDT.
Theodore Roosevelt National Park North Unit around 530 PM MDT.
Other locations impacted by these storms include Hirschville, Oakdale
and New Hradec.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
Campers should move to a sturdy shelter until these storms pass.
&&
A Tornado Watch remains in effect until 100 AM CDT/midnight MDT/ for
southwestern and northwestern North Dakota.
LAT...LON 4774 10334 4765 10282 4724 10228 4703 10242
4701 10248 4701 10252 4699 10252 4698 10256
4700 10289 4715 10303 4729 10339
TIME...MOT...LOC 2312Z 172DEG 29KT 4744 10325 4729 10289 4700 10257
EDWARDSThe Glasgow radar (KGGW), 218 km away, was scanning. The volume nearest the first event began at 23:22 UTC.
9 thunderstorm wind, 6 hail, 1 funnel cloud. Local standard time, as filed.
A storm chaser estimated 80 mph wind gusts.
Twenty five power poles were either damaged, broken, or leaning. At one point 1,300 electrical meters were without power.
A boat was blown off a trailer onto the parking lot at Four Bears Casino.
Numerous tree branches larger than six inches in diameter were broken.
A large machine shed had its metal doors pushed in and damaged by the strong winds.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2020Every state in 2020This day in weather historyWarnings in North Dakota, June 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 896112, 896113, 896114, 896116, 893661, 893662, 893664, 893665, 893666, 896117, 896118, 896120, 902627, 893667, 896129, 896130.